Wyoming, 2016Flooding in Wyoming, May 8 to 10, 2016
May 8 to 10, 2016 · NWS CYS · 2 events in 1 county or zone
Flooding from high elevation snow melt runoff impacted central and southeast Platte County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding from high elevation snow melt runoff impacted central and southeast Platte County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 8, 5:27 AM MST, 2 hours 33 minutes earlier.
Area forecast discussion, May 8, 5:27 AM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
627 AM MDT SUN MAY 8 2016
.UPDATE...FOR THE EARLY MORNING AVIATION FORECAST UPDATE.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 247 AM MDT SUN MAY 8 2016
A POWERFUL UPPER LOW REMAINS INTACT OVER MUCH OF THE WESTERN CONUS
THIS AM COURTESY OF A REX BLOCK PREVENTING ANY NOTABLE PROGRESSION
OF THE LARGE SCALE PATTERN. THE ASSOCIATED SURFACE LOW WAS LOCATED
OVER NORTHWEST KS AT 09Z...WITH REGIONAL RADAR MOSAIC DATA SHOWING
AREAS OF WRAP-AROUND PRECIPITATION ACROSS THE CWA. WE RECENTLY HAD
A HEAVIER BAND DEVELOP IN THE VICINITY OF THE I-80 SUMMIT OVER FAR
WESTERN LARAMIE CO...POSSIBLY ASSOCIATED WITH A SMALLER SCALE WAVE
ON THE EAST SIDE OF THE AFOREMENTIONED LOW. IT APPEARS THE BAND IS
STARTING TO WEAKEN...BUT IT IS SNOWING HEAVILY OVER THE SUMMIT AND
WEBCAMS ALREADY SHOW ACCUMULATIONS ON THE ROADWAY. WE WILL NEED TO
KEEP AN EYE ON THIS IN THE HOURS PRIOR TO SUNRISE. OTHERWISE...NOT
EXPECTING MUCH FOR IMPACTS THIS MORNING WITH PERIODIC SHOWERS.
PLENTY OF MID-LEVEL ENERGY OVERHEAD TODAY WITH THE LOW MAKING VERY
SLOW PROGRESS. WE SHOULD ALSO HAVE GOOD ELEVATED INSTABILITY ASSOC
WITH COOLING TEMPERATURES ALOFT. EXPECT NUMEROUS SHOWERS WITH SOME
POTENTIAL FOR THUNDERSTORMS GIVEN CAPES OF 250 TO 500 J/KG. THREAT
FOR HEAVY RAIN IS NOT AS HIGH AS IT WAS ON SATURDAY...BUT WE STILL
HAVE A VERY MOIST AIR MASS WITH PWATS OVER 0.5 INCH. PLUS...CREEKS
AND STREAMS MAY ALREADY BE RUNNING HIGH AND GROUNDS MAY ALREADY BE
SATURATED FROM RECENT RAINFALL. WE OPTED TO EXTEND THE FLASH FLOOD
WATCH THROUGH 00Z MON FOR THIS REASON. THE NOON EXPIRATION TIME OF
THE WINTER WEATHER ADVISORY FOR THE MOUNTAINS LOOKS GOOD. ALTHOUGH
PRECIP MAY CONTINUE THROUGH THE AFTERNOON...EXPECT IT WILL WARM UP
ENOUGH TO CHANGE THE P-TYPE BACK TO RAIN.
PRECIPITATION CHANCES SHOULD DIMINISH BETWEEN 00Z AND 12Z MON WITH
MODELS FINALLY SHOWING THIS SYSTEM GETTING OUT OF OUR HAIR. WE MAY
SEE SOME WRAP-AROUND PRECIPITATION ON MON AM OVER THE NORTHERN NEB
PANHANDLE AS THE SYSTEM DEPARTS. THE MODELS SHOW A NORTHERN STREAM
WAVE DIVING INTO WYOMING ON MONDAY NIGHT AND TUESDAY. AS USUAL...A
FEW MINOR MODEL DIFFERENCES IN TIMING/PLACEMENT...BUT WE HAVE HIGH
CONFIDENCE IN AT LEAST SCATTERED SHOWERS/THUNDERSTORMS LATE IN THE
FORECAST PERIOD. CONCERNING TEMPERATURES...BELIEVE THE WARMEST DAY
OF THE PERIOD WILL BE MONDAY IN BETWEEN SYSTEMS. H7 TEMPS OF +2 TO
+4 DEG C SHOULD SUPPORT WIDESPREAD 60S FOR HIGHS.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 247 AM MDT SUN MAY 8 2016
BY TUESDAY NIGHT GFS ENSEMBLES HAVE THE UPPER LOW STARTING TO LIFT
SLOWLY NORTHEAST ACROSS THE DAKOTAS WITH WRAP AROUND MOISTURE ON
THE WEST SIDE OF THE SYSTEM ACROSS EASTERN WYOMING AND WESTERN
NEBRASKA KEEPING A CHANCE OF SHOWERS AND MAYBE A FEW ISOLATED
THUNDERSTORMS IN FOR TUESDAY EVENING. AS THE UPPER LOW LIFTS
NORTHEAST WE SHOULD DRY OUT FOR THE PERIOD WEDNESDAY THROUGH
FRIDAY WITH THE CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS IN
THE SIERRA MADRE AND SNOWY RANGES AGAIN BY FRIDAY. GRADUAL WARMUP
TO THE 50S TO LOW 60S IN THE HIGH VALLEYS ACROSS THE WEST BY
THURSDAY AND NEAR 70 OUT EAST ON THE HIGH PLAINS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 627 AM MDT SUN MAY 8 2016
TRENDS AND LATEST HIGHER RESOLUTION MODEL GUIDANCE SUPPORT VFR TO
MVFR PREVAILING CATEGORY ACROSS SE WYOMING INTO THE WESTERN
NEBRASKA PANHANDLE WITH SCATTERED SHOWERS AT TIMES. ONLY SITE THAT
WE PROJECT PERIODS OF IFR CEILINGS IS RAWLINS WHERE FOG AND
PASSING SNOW SHOWERS ARE OCCURRING THIS MORNING.
&&
.FIRE WEATHER...
ISSUED AT 247 AM MDT SUN MAY 8 2016
NO FIRE WEATHER CONCERNS OVER THE NEXT FEW DAYS WITH RECENT RAINFALL
AND COOLER TEMPERATURES HELPING TO KEEP HUMIDITY VALUES WELL OUTSIDE
OF CRITICAL THRESHOLDS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL NOON MDT TODAY FOR WYZ112-114.
FLASH FLOOD WATCH UNTIL 6 PM MDT THIS EVENING FOR WYZ101-103-
106>108-115>119.
NE...NONE.
&&
SHORT TERM...CLH
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...CLHHazardous weather outlook, May 8, 3:14 AM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
414 AM MDT SUN MAY 8 2016
WYZ104-105-109>115-091015-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
414 AM MDT SUN MAY 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
MOUNTAIN SNOW WILL CONTINUE THROUGH THIS AFTERNOON BEFORE CHANGING
BACK TO RAIN. TOTAL SNOWFALL ACCUMULATIONS WILL RANGE FROM 6 TO 12
INCHES OVER THE SNOWY AND SIERRA MADRE RANGES.
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS
THE AREA THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
UNSETTLED WEATHER IS EXPECTED TO PERSIST THROUGH MUCH OF NEXT WEEK
WITH DAILY CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-118-119-
091015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
414 AM MDT SUN MAY 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS
THE AREA TODAY. SEVERE WEATHER IS NOT EXPECTED. HOWEVER...NUMEROUS
CREEKS AND STREAMS ARE RUNNING HIGH AND SATURATED GROUND MAY EXIST
ACROSS MUCH OF THE AREA. ADDITIONAL RAINFALL COULD RESULT IN LOCAL
FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 600 PM
THIS EVENING FOR THE LARAMIE RANGE AND SOUTHEAST WYOMING PLAINS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
UNSETTLED WEATHER IS EXPECTED TO PERSIST THROUGH MUCH OF NEXT WEEK
WITH DAILY CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
WYZ116-117-091015-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
414 AM MDT SUN MAY 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WYOMING.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SNOW WILL OCCUR EARLY THIS MORNING ALONG THE INTERSTATE
80 SUMMIT BETWEEN LARAMIE AND CHEYENNE. MOTORISTS CAN EXPECT SLICK
AND SNOW COVERED ROADS AS WELL AS LOW VISIBILITIES. CONDITIONS ARE
EXPECTED TO IMPROVE SHORTLY AFTER SUNRISE.
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS
THE AREA TODAY. SEVERE WEATHER IS NOT EXPECTED. HOWEVER...NUMEROUS
CREEKS AND STREAMS ARE RUNNING HIGH AND SATURATED GROUND MAY EXIST
ACROSS MUCH OF THE AREA. ADDITIONAL RAINFALL COULD RESULT IN LOCAL
FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 600 PM
THIS EVENING FOR THE SOUTHERN LARAMIE RANGE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
UNSETTLED WEATHER IS EXPECTED TO PERSIST THROUGH MUCH OF NEXT WEEK
WITH DAILY CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CLH
In the hours before
Special weather statement, May 8, 4:05 AM MST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
505 AM MDT SUN MAY 8 2016
WYZ110-081400-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
505 AM MDT SUN MAY 8 2016
...AREAS OF DENSE FOG BEING OBSERVED ALONG INTERSTATE 80 WEST OF
LARAMIE THROUGH THE ARLINGTON AND ELK MOUNTAIN AREAS OF SOUTHERN
WYOMING...
DENSE FOG HAS FORMED IN AREAS ALONG INTERSTATE 80 BETWEEN LARAMIE
AND RAWLINS WYOMING EARLY THIS MORNING. VISIBILITIES IN SOME
LOCATIONS IS RESTRICTED TO LESS THAN ONE QUARTER OF A MILE...TO AS
LOW AS ONE HUNDRED YARDS IN SPOTS.
MOTORISTS TRAVELING BETWEEN LARAMIE AND RAWLINS SHOULD BE
PREPARED TO REDUCE DRIVING SPEEDS AS THEY ENCOUNTER AREAS OF
THICKER FOG. BE ALERT FOR SLOWER VEHICLES AND TRAFFIC ACCIDENTS
THAT MAY HAVE OCCURRED AHEAD OF YOU...AND BE PREPARED TO STOP AND
PULL OVER QUICKLY IF NEEDED. ALLOCATE EXTRA TIME TO GET TO YOUR
DESTINATION SAFELY.
Flood, Platte
- When
- May 8, 8:00 AM MST to May 10, 8:00 AM MST
- Where
- Platte County, 3.33 mi ESE of Ferguson Corner to 1.73 mi E of Bordeaux
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 41.938, -104.922
Flooding from high elevation snow melt runoff occurred along Chugwater Creek and its tributaries. County officials closed many of the roads in and around Chugwater including Iron Mountain and Happy Hollow. Other creeks and streams were at or above bankfull with areas of lowland flooding.
Flood, Platte
- When
- May 9, 7:30 PM MST to May 10, 7:30 AM MST
- Where
- Platte County, 6.81 mi WSW of Westview Circle to 1.81 mi W of Dwyer Junction
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 42.026, -105.184
County officials reported flooding along several small streams and creeks near Wheatland and along the Laramie River. High elevation snow melt from the Laramie Range produced excessive runoff into area creeks and streams. Flooding was reported over Palmer Canyon Road west of Wheatland near the Laramie River. Water was encroaching along Highway 320.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 8 to 9, 2016$1.8 million · EF2 · 24 events
- Tornadoes and Hail in Kansas, May 8, 2016EF2 · 16 events
- Flash Flooding and Flood in Texas, May 8 to 10, 2016$180,000 · 2.75 in hail · 13 events
- Hail and Damaging Winds in Nebraska, May 8, 2016$170,000 · 1.5 in hail · 8 events
- Tornado and Flash Flooding in Oklahoma, May 8, 2016$70,000 · 2.75 in hail · 26 events
- Tornado and Hail in Nebraska, May 8, 2016EF0 · 20 events
- Hail and Damaging Winds in Texas, May 8 to 9, 20163 in hail · 18 events
- Hail and Damaging Winds in Kansas, May 8, 20161.75 in hail · 10 events
- Tornado and Hail in Kansas, May 8, 2016EF0 · 8 events
- Flood and Hail in Kansas, May 8 to 9, 20161.25 in hail · 8 events
- Winter Storm in Wyoming, May 8, 20165 events
- Damaging Wind and Lightning Strikes in Puerto Rico, May 8, 2016$1,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643400, 643401.